Alert archive / Florida / Tornado Warnings in 1995

Tornado Warning 5, NWS Tampa Bay, FL

June 23, 1995Charlotte County, Sarasota County, Florida

NWS Tampa Bay, FL issued this tornado warning at Jun 23, 1995, 9:38 AM EDT for Charlotte County, Sarasota County, Florida. It was in force for 67 min.

The area

The counties it named.

The facts

Issued
Jun 23, 1995, 9:38 AM EDT (13:38 UTC)
Expired
Jun 23, 1995, 10:45 AM EDT
In force
67 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

Counties Charlotte County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 78 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 1.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1995-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1910 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1995-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1910 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 231343
TORTBW
FLC015-115-231445-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
938 AM EDT FRI JUN 23 1995
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1045 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST FLORIDA
 
   ...NORTHWESTERN CHARLOTTE COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
 
IN WEST CENTRAL FLORIDA
 
   ...SOUTHWESTERN SARASOTA COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
 
AT 935 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM WITH INDICATIONS
OF A WATERSPOUT...10 MILES OFFSHORE OF ENGLEWOOD. THIS STORM WAS MOVING
EAST NORTHEAST AT 20 MPH AND WILL COME ONSHORE BETWEEN ENGLEWOOD AND
VENICE.
 
RADAR ALSO INDICATED A THUNDERSTORM...WITH A POSSIBLE TORNADO... NEAR
NORTHPORT. THIS STORM WAS ALSO MOVING EAST NORTHEAST AT 20 MPH.
 
WATERSPOUTS THAT MOVE ONSHORE CAN AND DO CAUSE CONSIDERABLE DAMAGE...
MARINE INTERESTS IN THESE WATERS SHOULD AVOID THESE STORMS AND
SEEK SAFE HARBOR.
 
THIS IS A DANGEROUS STORM. TAKE COVER IMMEDIATELY!
 
IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER
TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET
INTO A DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Jun 23, 9:38 AM EDT, 0 minutes earlier.

Area forecast discussion, Jun 23, 9:38 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
938 AM EDT FRI JUN 23 1995

A BUSY MORNING...SO HAVE NOT REALLY LOOKED AT MODELS. BIGGEST PROBLEM
IS OBVIOUSLY FLOODING OVER SOUTHERN FA. WILL REGROUP ZONES TO REFLECT
FLOOD WATCH. THANKS MIA FOR DOING UPDATE OF ZFP. EXPECT THIS AREA OF
HEAVY RAIN TO SLOWLY MOVE NORTHWARD INTO CENTRAL FA LATER THIS MORNING.
THUS...WILL UP POPS AND LOWER TEMPS IN GROUPS 2-5. THATS ALL FOR NOW.
NOTE: 88-D AND HAS BEEN GIVING SOME MESOS AND MRNG SNDG SUPPORTS THIS
WITH GOOD LO-LVL VEERING...SO WILL BE ON THE WATCH FOR TORNADIC ACTIVITY
TODAY.

@1 LEVY CITRUS HERNANDO SUMTER
@2 PASCO PINELLAS
@3 HILLSBOROUGH MANATEE
@4 POLK HARDEE DESOTO HIGHLANDS
@5 SARASOTA CHARLOTTE LEE

MORALES

In the hours before

Special weather statement, Jun 23, 6:00 AM EDT, 3 hours 38 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-241530-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
600 AM EDT FRI JUN 23 1995

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS ALL OF WEST CENTRAL
AND SOUTHWEST FLORIDA. ABUNDANT MOISTURE IS IN PLACE...AND A WEAK UPPER
LEVEL DISTURBANCE WILL TRIGGER THE THUNDERSTORMS.

THE BIGGEST THREAT FROM TODAYS THUNDERSTORMS WILL BE HEAVY RAIN CAUSING
LOCAL STREET FLOODING. FORTUNATELY...RAINFALL AMOUNTS SHOULD NOT REACH
FRIDAYS LEVELS SO WIDESPREAD FLOODING IS NOT EXPECTED AT THIS TIME.

THE STRONGEST THUNDERSTORMS WILL ALSO CONTAIN FREQUENT LIGHTNING...
GUSTY WINDS IN EXCESS OF 40 MPH...AND HAIL. THESE WILL MOST LIKELY
OCCUR IN THE AFTERNOON WHEN DAYTIME HEATING INCREASES THE INSTABILITY
IN THE ATMOSPHERE.

ALSHEIMER
Special weather statement, Jun 23, 6:20 AM EDT, 3 hours 18 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-231530-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
620 AM EDT FRI JUN 23 1995

THERE WILL BE SCATTERED THUNDERSTORMS TODAY ACROSS ALL OF WEST CENTRAL
AND SOUTHWEST FLORIDA AS MOISTURE REMAINS HIGH IN THE SOUTH AND
INCREASES IN THE NORTH. THE BEST CHANCES OF THUNDERSTORMS WILL BE FROM
TAMPA TO LAKELAND AND SOUTHWARD WHERE THE MOISTURE LEVELS ARE THE
HIGHEST...BUT SOME SUNSHINE IN THE NORTH WILL MAKE THAT AREA UNSTABLE
BY LATER IN THE DAY.

WHILE THE CENTRAL AND SOUTH WILL HAVE MORE NUMEROUS THUNDERSTORMS...
THE NORTH HAS THE BEST CHANCE TO SEE ISOLATED STRONG THUNDERSTORMS DUE
TO GREATER INSTABILITY BY LATE AFTERNOON. THE STORMS MAY PRODUCE
WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HAIL.

ANY THUNDERSTORMS THAT FORM TODAY HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL THAT MAY CAUSE LOCAL STREET FLOODING. MOTORISTS SHOULD ALWAYS
USE CAUTION AND SLOW DOWN WHILE DRIVING IN THUNDERSTORMS.

ALSHEIMER
Special weather statement, Jun 23, 6:24 AM EDT, 3 hours 14 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-231530-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
620 AM EDT FRI JUN 23 1995

THERE WILL BE SCATTERED THUNDERSTORMS TODAY ACROSS ALL OF WEST CENTRAL
AND SOUTHWEST FLORIDA AS MOISTURE REMAINS HIGH IN THE SOUTH AND
INCREASES IN THE NORTH. THE BEST CHANCES OF THUNDERSTORMS WILL BE FROM
TAMPA TO LAKELAND AND SOUTHWARD WHERE THE MOISTURE LEVELS ARE THE
HIGHEST...BUT SOME SUNSHINE IN THE NORTH WILL MAKE THAT AREA UNSTABLE
BY LATER IN THE DAY.

WHILE THE CENTRAL AND SOUTH WILL HAVE MORE NUMEROUS THUNDERSTORMS...
THE NORTH HAS THE BEST CHANCE TO SEE ISOLATED STRONG THUNDERSTORMS DUE
TO GREATER INSTABILITY BY LATE AFTERNOON. THE STORMS MAY PRODUCE
WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HAIL.

ANY THUNDERSTORMS THAT FORM TODAY HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL THAT MAY CAUSE LOCAL STREET FLOODING. MOTORISTxS SHOULD ALWAYS
USE CAUTION AND SLOW DOWN WHILE DRIVING IN THUNDERSTORMS.

ALSHEIMER

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:05 AM EDTSevere Thunderstorm WarningTBWDeSoto55 min
Jun 23, 7:30 AM EDTSevere Thunderstorm WarningTBWCharlotte60 min

Nearby

Tornado Warnings in Florida, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.